Virginia, 2013

Flash Flood and Flooding in Virginia, July 3 to 5, 2013

July 3 to 5, 2013 · NWS RNK · 11 events in 8 counties and zones

S. and over the western Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The synoptic pattern during the most of the first week of July was favorable for heavy precipitation as the Blacksburg Hydrologic Service Area (HSA) remained within a mean upper trough between two very strong ridges over the western U.S. and over the western Atlantic. Deep southerly flow into the mountains persisted flow through most of this period combining with disturbances emanating from the Ohio Valley to produce scattered to widespread rainfall each day. The persistent synoptic setup was favorable for heavy rain. On the afternoon of the 2nd clusters of storms tracked from the Carolinas north into the portions of the Blue Ridge and parts of New and upper Roanoke river basins. Rainfall amounts were impressive over a large area with widespread 2 to 4 inch amounts across these basins by 12Z on the 3rd, with isolated totals in excess of 4 inches. Heavy rainfall continued moving from south to north on the 3rd with widespread minor flooding reported by the afternoon and evening. The concentration of rainfall across the upper Roanoke basin brought rapid rises both the North and South Forks of the Roanoke River and prompted a River Flood Warning for the Roanoke River forecast point (RONV2) issued at 1204 AM on the 4th, at which time the Roanoke gage had already reached flood stage of 10 feet. The river rose from a stage of 3.56 (1540 cfs) at around 00Z on the 4th (7 PM EDT) to 10.83 (10,600 cfs) in just a little over 6 hours, finally cresting at 14.38 the highest since September 2004 and 10th highest on record. This was also the first time since 1905 at Roanoke that the river reached flood stage in July, although that was measured on a different datum and may not be comparable. Additional rainfall through 12Z on the 4th ranged from 3 to 5 inches across parts of the upper Roanoke and James River basins and a few 24-hour totals were even more impressive including Mason Creek IFLOWS (MSCV2) at 6.30 , New Castle IFLOWS (NECV2) 4.61 , Mason Cove IFLOWS (MASV2) 4.30 and Craig Valley RAWS (CVGV2) 4.21 .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 8:44 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 3, 8:44 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 AM EDT WED JUL 3 2013

.SYNOPSIS...
LOW PRESSURE WAS OVER THE MIDWEST WITH A WEAK FRONT EXTENDING TO
THE GULF COAST. A LARGE BERMUDA HIGH COVERED MUCH OF THE EASTERN
UNITED STATES. THE CENTER OF THE HIGH WILL GRADUALLY DRIFT CLOSER
TO THE COAST BY THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 925 AM EDT WEDNESDAY...

THIS MORNING FOCUS OF HEAVIER SHOWERS APPEARS TO BE SITUATED ALONG
AND EAST OF THE BLUE RIDGE. 12Z MESOANALYSIS SHOWED BEST MOISTURE
TRANSPORT HERE. LATEST HIGH-RES MODELS CONTINUE TO FOCUS HIGHER
PRECIP CHANCES IN THIS AREA THROUGH EARLY AFTERNOON WITH OTHER
AREAS STILL IN IN LINE TO GET HIGH CHANCE COVERAGE.

LOOKS LIKE RAINFALL RATES...PER MOSAIC REFLECTIVITY ARE NOT TOO
HIGH AND PHONE CALLS WHERE ITS RAIN HARDEST INDICATE NO FLOODING
ISSUES. UPPER LEVEL SHOW WEAK DIVERGENCE AND APPEARS MOST OF THE
UPPER FORCING WILL SHIFT INTO THE WRN CWA THIS AFTERNOON AND
POINTS WEST.

NO CHANGES TO THE FLASH FLOOD WATCH ARE EXPECTED THIS AFTERNOON.

PREVIOUS VALID DISCUSSION...

ELONGATED SHORT WAVE OVER THE TENNESSEE VALLEY AND ALONG THE
WESTERN EDGE OF A STRONG UPPER RIDGE THAT WAS CENTERED WELL OFF
THE EAST COAST. FLOW OF DEEP MOISTURE WILL REMAIN OVER THE
FORECAST AREA TODAY THEN AS 500 MB HEIGHTS BUILD AND THE UPPER
RIDGE DRIFTS WEST...THE AXIS OF MOISTURES SHIFTS WEST INTO THE
TENNESSEE VALLEY TONIGHT.

NOT A LOT OF SUNSHINE TODAY BUT MAV/MET LOOK REASONABLE WITH
FORECAST HIGH TEMPERATURES. SURFACE DEW POINTS WELL INTO THE 60S
WILL KEEP OVERNIGHT LOWS MILD.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
AS OF 415 AM EDT WEDNESDAY...

SOUTHERLY FLOW AROUND THE STRONG HIGH OVER THE ATLANTIC WILL
CONTINUE THE UNSETTLED WEATHER DURING THE PERIOD WITH SHOWERS AND
THUNDERSTORMS. PLACED THE HIGHEST POPS THURSDAY ACROSS SOUTHWEST
PORTION OF FORECAST AREA WITH THE CORE OF DEEP MOISTURE. THE AXIS OF
DEEP MOISTURE WILL GRADUALLY SLIDING WESTWARD THURSDAY NIGHT INTO
FRIDAY. LEANED TOWARDS THE GFS FOR POPS BECAUSE IT SEEMS TO CAPTURE
AN UPSLOPE ENHANCEMENT. RAIN MAY BE HEAVY AT TIMES WITH HIGH PWATS
AND TRAINING OF CELLS POSSIBLE. MAY HAVE TO EXTEND THE FLASH FLOOD
WATCH IN TIME DEPENDING ON HOW THINGS EVOLVE TODAY.

THU NIGHT-FRI...THE SHORTWAVES/VORTS START TO MOVE ACROSS THE
SRN/CENTRAL APPALACHIANS. PLAYED POPS HIGHER IN THE WEST AND KEPT
LIGHTER IN THE EAST WITH THE RIDGE AND SOME SUBSIDENCE.

CLOUD COVER STAYS GENERALLY MOSTLY CLOUDY WITH THE TROPICAL NATURE
OF THIS AIRMASS. COULD SEE A LITTLE OF THINNING OF THE CLOUDS
THURSDAY AND FRIDAY ESPECIALLY IN THE EAST. ON FRIDAY NIGHT...THE
DEEPER MOISTURE WILL SHIFT WEST AND AWAY FROM OUR REGION ALTHOUGH
THE WESTERN PORTIONS APPEARS TO BE ALONG THE EDGE...SO POPS INTO
SATURDAY WILL BE IN THE CHANCE RANGE IN THE WEST TO ISOLATED CHANCE
IN THE EAST. HIGH TEMPERATURES WILL SLOWLY MODERATE FRIDAY INTO
SATURDAY. SOUTHSIDE COULD MAY A RUN AT 90 DEGREES ON SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
AS OF 1215 PM EDT TUESDAY...

EXPECT TO SEE A DRYING BUT HEATING TREND THIS WEEKEND AS UPPER RIDGE
BUILDS WWD INTO AND OVER THE AREA BY SUNDAY. FRI NIGHT...THE DEEPER
MOISTURE WILL START TO SHIFT WEST AND AWAY FROM OUR REGION ALTHOUGH
THE WRN CWA APPEARS TO BE ALONG THE EDGE...SO POPS INTO SATURDAY
WILL BE IN THE CHANCE RANGE IN THE WEST TO LITTLE CHANCE IN THE EAST.

THE END OF THE WEEKEND INTO NEXT WILL BE DOMINATED BY A 594 RIDGE.
ASIDE FROM SOME HEAT OF THE DAY/EARLY EVENING STORMS MAINLY OVER THE
HIGHER TERRAIN...IT SHOULD BE DRY AND WARMER THAN NORMAL. HIGHS WILL
BE REACHING THE 90S EAST OF THE BLUE RIDGE AND ACROSS THE ROANOKE
AND SRN SHENANDOAH VALLEY SUN-TUE.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
AS OF 735 AM EDT WEDNESDAY...

WIDESPREAD IFR TO MVFR CEILINGS WILL REMAIN IN PLACE ACROSS THE
REGION THIS MORNING. AREA RADARS SHOWED SHOWERS WITH MODERATE TO
HEAVY RAIN AND MVFR VISIBILITIES BECOMING MORE NUMEROUS FROM
NORTH CAROLINA INTO SOUTHWEST AND CENTRAL VIRGINIA.

AN AXIS OF DEEP MOISTURE AROUND A LARGE UPPER RIDGE OFF THE EAST
COAST WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. AS 500 MB HEIGHTS RISE AND THE RIDGE RETROGRADES
WEST...THE AXIS OF DEEP MOISTURE AND PRECIPITATION WILL SHIFT WEST
INTO EXTREME SOUTHWEST VIRGINIA AND THE TENNESSEE VALLEY. AMOUNT
OF THUNDER WILL BE LIMITED TODAY DUE TO CLOUD COVER AND MARGINAL
INSTABILITY. HAVE LEFT THUNDER AND CB TYPE CLOUDS OUT OF THE
FORECAST FOR NOW.

FLIGHT CONDITIONS MAY IMPROVE TO VFR LATE THIS AFTERNOON INTO
THIS EVENING. HOWEVER...MODELS SUGGEST CEILINGS WILL LOWER TO MVFR
OVERNIGHT. CONFIDENCE IS MODERATE AT THIS TIME FRAME THAT CEILINGS
WILL LOWER BACK TO IFR LEVELS AFTER 06Z/2AM TONIGHT.

THURSDAY INTO THE WEEKEND...THE BEST PROBABILITY OF PRECIPITATION
WILL BE OVER THE MOUNTAINS AND TO THE WEST AS THE CENTER OF THE
BERMUDA HIGH MOVES CLOSER TO THE ATLANTIC COAST.

&&

.HYDROLOGY...
AS OF 420 AM EDT WEDNESDAY...

BEST POTENTIAL FOR HEAVY RAIN WILL BE ALONG THE SOUTHERN BLUE
RIDGE TODAY. THIS AREA ALREADY UNDER A FLASH FLOOD WATCH.

HAVE EXPANDED FLASH FLOOD WATCH TO THE REST OF THE COUNTIES WEST
OF THE BLUE RIDGE FOR THIS AFTERNOON AND EVENING...EXPECTING MAIN
AXIS OF SHOWERS AND THUNDERSTORMS TO DRIFT WEST INTO THIS AREA
LATE THIS AFTERNOON. THREE HOUR FLASH FLOOD GUIDANCE IN THE NEW
WATCH AREA WAS AS HIGH AS 2.5 INCHES...WHICH WILL BE EASILY
ACHIEVABLE SINCE RAINFALL RATES OF TWO OR THREE INCHES PER HOUR
ARE LIKELY.

&&

.EQUIPMENT...
AS OF 930 AM EDT WEDNESDAY...

KFCX RADAR HAS WILL REMAIN DOWN UNTIL FURTHER NOTICE DUE TO A BAD
POWER SUPPLY. PART HAS BEEN ORDERED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ009-
     012>020-022>024-032>034-043-044.
     FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ007-010-
     011.
NC...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NCZ001>006-
     018>020.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...KK/WP
LONG TERM...WP
AVIATION...AMS/KM
HYDROLOGY...AMS
EQUIPMENT...AMS/WP
Hazardous weather outlook, Jul 3, 8:51 AM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
951 AM EDT WED JUL 3 2013

NCZ001>006-018>020-VAZ009-012>020-022>024-032>034-043-044-041400-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-HENRY-PITTSYLVANIA-
951 AM EDT WED JUL 3 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SPOTTERS ARE
ENCOURAGED TO REPORT FLOODING OR RAINFALL REPORTS TO US VIA
EMAIL...PHONE OR SOCIAL MEDIA.

VAZ007-010-011-WVZ042>045-041400-
TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
951 AM EDT WED JUL 3 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND STORMS THURSDAY COULD BRING ANOTHER BOUT OF HEAVY RAIN
AND POSSIBLE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SPOTTERS ARE
ENCOURAGED TO REPORT FLOODING OR RAINFALL REPORTS TO US VIA
EMAIL...PHONE OR SOCIAL MEDIA.

VAZ035-045>047-058-059-041400-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
951 AM EDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND STORMS THIS AFTERNOON COULD BRING HEAVY RAIN AT
TIMES...WHICH COULD CAUSE LOCALIZED FLOODING. AN ISOLATED STRONG
THUNDERSTORM IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 10:07 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 AM EDT WED JUL 3 2013

NCZ005-006-VAZ044-058-031600-
ROCKINGHAM NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
1107 AM EDT WED JUL 3 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1200 PM EDT

* AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF THUNDERSTORMS FROM CAMP SPRINGS TO
  REIDSVILLE...MOVING TO THE NORTH AT 25 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  PROVIDENCE...
  DANVILLE CITY...
  BLAIRS...
  AND REIDSVILLE.

LAT...LON 3625 7978 3679 7958 3673 7912 3624 7916
TIME...MOT...LOC 1500Z 193DEG 21KT 3635 7945

CF
Special weather statement, Jul 3, 10:09 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1109 AM EDT WED JUL 3 2013

NCZ001-018-031600-
WATAUGA NC-ASHE NC-
1109 AM EDT WED JUL 3 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 1200 PM EDT

* AT 1105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A HEAVY SHOWER IN EASTERN WATAUGA COUNTY...MOVING TO THE
  NORTH AT 25 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  VILAS...
  TODD...
  BOONE...
  DEEP GAP...
  JEFFERSON...
  AND BLOWING ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3612 8167 3612 8174 3658 8167 3655 8136
      3626 8145 3624 8148 3622 8147 3617 8148
      3614 8151 3612 8155
TIME...MOT...LOC 1505Z 187DEG 26KT 3621 8160

WP
Special weather statement, Jul 3, 10:27 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 AM EDT WED JUL 3 2013

VAZ058-031615-
HALIFAX VA-
1127 AM EDT WED JUL 3 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1215 PM EDT

* AT 1123 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR HALIFAX...MOVING TO THE NORTH
  AT 25 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TURBEVILLE...
  SOUTH BOSTON...
  HALIFAX...
  NATHALIE...
  AND CLUSTER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3693 7875 3691 7873 3655 7881 3654 7914
      3704 7908 3700 7890 3698 7890 3699 7887
      3698 7881 3695 7879 3697 7877 3696 7874
      3694 7872
TIME...MOT...LOC 1523Z 194DEG 21KT 3671 7902

CF
Special weather statement, Jul 3, 11:10 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 PM EDT WED JUL 3 2013

NCZ001-002-018-VAZ015-031700-
ALLEGHANY NC-WATAUGA NC-ASHE NC-GRAYSON VA-
1210 PM EDT WED JUL 3 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHEASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 100 PM EDT

* AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING HEAVY RAIN NEAR JEFFERSON...MOVING TO THE NORTH AT 20 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  TODD...
  GLENDALE SPRINGS...
  JEFFERSON...
  TROUTDALE...
  AND MOUTH OF WILSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3634 8172 3634 8171 3635 8172 3665 8158
      3666 8155 3669 8153 3677 8115 3629 8141
      3629 8142 3627 8142 3626 8146 3632 8173
TIME...MOT...LOC 1606Z 196DEG 19KT 3642 8148

CF
Special weather statement, Jul 3, 11:38 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT WED JUL 3 2013

NCZ005-006-VAZ033>035-043>047-058-059-031845-
ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...EDEN...YANCEYVILLE...ROCKY MOUNT...
BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...
APPOMATTOX...SOUTH BOSTON...KEYSVILLE
1238 PM EDT WED JUL 3 2013

...PERIODS OF HEAVIER SHOWERS ALONG WITH A FEW THUNDERSTORMS
CONTINUE THROUGH THIS AFTERNOON...

OFF AND ON AGAIN HEAVY RAIN SHOWERS WILL LINGER THROUGH THE
AFTERNOON. SOME RAINFALL AMOUNTS COULD EXCEED AN INCH IN LESS THAN
AN HOUR. IN ADDITION A FEW THUNDERSTORMS WITH GUSTY WINDS ARE
POSSIBLE.

THOSE TRAVELING SHOULD BE ALERT TO STANDING WATER ON ROADS.
LOCALIZED FLOODING IS POSSIBLE IN LOW LYING AREAS AND URBAN
LOCATIONS.
Local storm report, Jul 3, 11:59 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EDT WED JUL 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLOOD            JEFFERSON               36.42N 81.47W
07/03/2013                   ASHE               NC   911 CALL CENTER

            HIGHWAY 221 CLOSED BETWEEN JEFFERSON AND WEST JEFFERSON
            DUE TO AT LEAST 6 INCHES OF WATER COVERING THE ROAD.

&&

HYSELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flood, Galax (C)

When
July 3, 12:00 PM EST to 3:00 PM EST
Where
Galax (C) County, 0.47 mi SSW of Galax to 0.55 mi SSE of Galax
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.663, -80.923

Water was 6 to 8 inches deep along portions of Givens Street and Railrod Avenue.

Flood, Halifax

When
July 3, 3:01 PM EST to 6:01 PM EST
Where
Halifax County, 0.8 mi WSW of South Boston to 0.67 mi W of South Boston
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.697, -78.914

Summit Drive was washed out close to Railroad Avenue and a road was washed out along Poplar Creek.

Flood, Roanoke

When
July 3, 8:15 PM EST to 11:15 PM EST
Where
Roanoke County, Poages Mill to 0.1 mi E of Poages Mill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.200, -80.050

The prolonged heavy rain caused as landslide along Highway 221 near the intersection of Poage Valley Road.

Flood, Roanoke

When
July 3, 8:30 PM EST to 11:30 PM EST
Where
Roanoke County, 0.68 mi W of Poages Mill to 0.74 mi W of Poages Mill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.200, -80.062

A landslide occurred along Highway 221 near the intersection of Mount Chestnut Road.

Flood, Roanoke (C)

When
July 3, 10:00 PM EST to July 4, 9:00 PM EST
Where
Roanoke (C) County, 4 mi WSW of Roanoke to 3.16 mi W of Roanoke
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.242, -80.013

Rainfall of 4 to 6 inches with isolated 8-inch amounts in roughly a 48-hour period ending early on July 4th caused widespread flooding across the City of Roanoke. Over two dozen roads in the city were closed at various times and a running race was cancelled due to flooded roads. Local streams including Peters Creek and Tinker Creek were flooded. Residents on Meadowbrook Road were evacuated as Peters Creek rose. The local runoff combined with heavy rains across the upper Roanoke River basin to cause the mainstem Roanoke River to flood along much of its course through the City of Roanoke. The USGS river gage at Walnut Avenue (RONV2) crested at 14.38 feet (Minor Flood Stage is 10 feet; Moderate Flood Stage is 12 feet) at 1 AM EST on the 4th. This was the highest stage on the river since September 2004 and the first flood in July since 1905.

Flood, Botetourt

When
July 3, 10:00 PM EST to July 4, 10:00 PM EST
Where
Botetourt County, 0.47 mi ESE of Springwood to 1.85 mi ESE of Springwood
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.547, -79.743

A Botetourt County man was drowned while attempting to clear a blocked culvert near his home near Buchanan. The man fell into the stream around 4:45 AM and was caught in the current. A Flood Warning was in effect for the entire county at the time.

Flood, Salem (C)

When
July 3, 11:00 PM EST to July 4, 10:00 PM EST
Where
Salem (C) County, 3.19 mi WSW of Salem (C) to 1.15 mi SSE of Salem (C)
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.278, -80.101

Widespread flooding occurred across the City of Salem as several rounds of heavy rainfall occurred over several days. 48-hour rainfall amounts ending 12Z on the 4th ranged from 4 to 6 inches with isolated 8-inch totals. Two mobile home parks in Salem were evacuated due to high water along Mason Creek and the Salem swift water rescue team performed 12 boat rescues. The Roanoke River through Salem was above flood stage at the Salem Pump Station IFLOWS gage (SPSV2) from the late evening hours of the 3rd through much of July 4th. The gage crested at 9.9 feet (Flood Stage is 7.0 feet) on the afternoon of the 4th. Numerous smaller streams also flooded including Dry Creek and Mason Creek. A person was apparently swept or fell into Dry Creek in Salem during the late afternoon or evening of the 4th when creeks were near their peak stages.

Flood, Patrick

When
July 4, 6:40 AM EST to 9:40 AM EST
Where
Patrick County, 3.75 mi NW of Woolwine to 3.66 mi NW of Woolwine
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.820, -80.326

A mudslide was reported on Route 8 northbound about two miles south of the Patrick-Floyd county line.

Thunderstorm Wind, Patrick

When
July 4, 3:28 PM EST
Where
Patrick County, 1.49 mi SSE of Elamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
911 Call Center
Coordinates
36.750, -80.190

One tree blown down on Route 57 near the Goose Market loop.

Thunderstorm Wind, Patrick

When
July 4, 3:30 PM EST
Where
Patrick County, 3.45 mi S of Dodson
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
36.780, -80.120

Several trees were blown down in the state park.

Flash Flood, Carroll

When
July 5, 12:00 AM EST to 1:00 AM EST
Where
Carroll County, 1.35 mi SSE of Hillsville to 1.1 mi SSE of Hillsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.752, -80.721

Heavy rain washed out Chinquapin Trail due to a failed culvert near the intersection of Dogwood Drive.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Botetourt2013-07-0442MaleIn WaterDirect
Flood, Salem (C)2013-07-0454MaleOutside/Open AreasDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463517, 463523, 463527, 463528, 463544, 463767, 463537, 463531, 462677, 462679, 469261.